Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
|HallPass - Mon Aug 16, 2010 12:03 pm||
My 65 year old sister has had various medical challenges over the past 30 years, depression, bipolar, agoraphobia etc.. and has been taking prescription drugs the entire time, but I don't know which ones.
But within the past eight months or so she has suddenly started using horrible language, screaming and name calling to customer service people then bragging about it, giving sexually explicit gifts to relatives and just turned into a completely different person then she was prior to this.
If she's talking to a family member she tells you how much she loves you and how wonderful you are and badmouths every other family member to you, telling horrible exaggerated stories and now we just don’t believe a word she says.
If you try to bring it up to her, she furiously defends herself saying she finally has the nerve to do the things she's always wanted and she's very proud of herself. But it's not true. The "real" her would never use the F word repeatedly in front of her 10 year old grandchild and think it's funny.
My question is, is this s definable medical condition possibly caused by a bad combination of medication or something? Are we doomed to have a completely inappropriate family member forever or where do we start figuring out what’s going on?
|Faye Lang, RN, MSW - Wed Aug 18, 2010 3:15 pm||
Hello Hall Pass,
When behavior suddenly changes, particularly in older persons, there are a number of possible explanations. Since she has Bipolar Disorder, it could be an expression of being hypomanic, or in a state of mania that is less acute. The initial stages of dementia can result in unpleasant personality changes or magnify underlying personality issues. Other medical conditions, such as brain tumor or stroke can result in behavior and personality changes. Medication may be an issue, and should be evaluated by her physician. Unfortunately, it could also be a conscious decision on her part to act in ways she has suppressed in the past.
Encourage her to see her doctor; if she will allow it, accompany her and inform the doctor of your concerns. If she will not allow you to accompany her, inform the doctor of your concerns prior to her appointment. The intensity of the changes in her behavior and personality are real reasons for concern. If she sees a psychiatrist or therapist, advise them of your concerns. If she no longer sees a psychiatrist or therapist, encourage her to resume contact.
Additional approaches can include a family meeting, during which family members tell her of their concerns, is a useful way to advise her of the family's limits on accepting her behavior. For instance, if the parent of the 10 year old child doesn't wish to have the child exposed to objectionable language, they can limit contact with your sister and advise her of the reason. When hearing objectionable tales, the person can end the conversation and refuse to listen. Family members can refuse to accept inappropriate gifts. Kindly but firmly objecting to her behavior at the time it happens and stating that it is unacceptable may help. Be prepared for her to resist such intervention and even become more intense at first.
I hope this information is helpful to you and your family. Good luck to all.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.